1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

should i come off metformin

Discussion in 'Prediabetes' started by carliannie, Aug 2, 2013.

  1. carliannie

    carliannie · Member

    Messages:
    12
    Likes Received:
    14
    Trophy Points:
    23
    Hi Guys looking for some advice, I have been prediabetic for almost a year although, I reckon t2 as my numbers are pretty high, I went on metformin 2x500mg so low dose, I am only now seeing my bg come down, however I currently have a kidney infection?? I query this because doc done test strip which showed leukocytes and nitrates but when it was sent to lab no bacteria was cultured. I am also having probems with upper abdomen which docs were convinced was gallstones however after ultrasound this was ruled out, I am feeling generally unwell and have a lot of pain in back and around kidneys, hips and groin. I had the usual stomach cramps when I started the meds but this settled after a few weeks with no side effects. I have only been on them for 2 months. My question is this, could the metformin be causing my problems? also if I come off how long will it take to come out my system, I should add that it has made a slight difference to my bg but nothing to my weight at all, even although I am eating less. Appreciate any help guys. Keep well. :?
     
  2. Thommothebear

    Thommothebear Type 2 · Well-Known Member

    Messages:
    1,186
    Likes Received:
    1,056
    Trophy Points:
    178
    Are you on statins by any chance?
     
  3. Geocacher

    Geocacher · Well-Known Member

    Messages:
    165
    Likes Received:
    14
    Trophy Points:
    38
    It sounds like you are having some of the symptoms of a vitamin B12 deficiency. Most GPs still don't know there's a correlation between low B12 and metformin even though it is documented in the British Medical Journal.

    If you had slightly low B12 levels before you started metformin, and many people do have low B12 and don't know it, then being on metformin would have lowered your B12 enough to cause problems. For an average person, with a relatively helathy diet and no genetic predisposition to B12 deficiency, it will usually take 4 years or more on metformin before their B12 levels start to drop enough to cause symptoms. Metformin interferes with the bodies ability to use dietary B12 and the NHS doesn't routinely check for this because it's thought to be a rare problem even though up to 30% of users will have low B12 after four years.

    Low B12 is not a good reason to stop metformin because stopping metformin won't fix low B12. What you should do is ask your GP to do a B12 blood test to rule out a deficiency. For someone on metformin even a level in the lower half of normal may cause symptoms of a deficiency. It's easily treated with monthly injections or a high dose B12 supplement taken along with a calcium supplement.
     
  4. carliannie

    carliannie · Member

    Messages:
    12
    Likes Received:
    14
    Trophy Points:
    23
    Hi guys,
    no i am not on statins just the meformin.
    That is interesting about the B12 and not something i had considered before but will definitely look into that, they are testing me for all those different types of illnesses, arthritis, gallstones etc but i am convinced it is one thing causing all these symptoms. but i will ask for a b12 test thank you for that.
     
  5. HpprKM

    HpprKM · Well-Known Member

    Messages:
    837
    Likes Received:
    27
    Trophy Points:
    48
    From that I've read on B12 deficiency, which is quite serious if untreated, it takes more than right diet to correct, so GP needs to be informed. I get so extraordinary tired at times, and feel groggy with it - metformin is sited as one of the medications that can affect bodies ability to get correct intake of b12 and zinc - also can affect taste, amongst other things, just to stop taking metformin could not be enough to correct the problem. I have just found out about possible and will speak to my GP about it. I have also had some pain around hips, back groin, I thought I'd pulled my back out.

    Sent from the Diabetes Forum App
     
  6. pav

    pav Type 2 · Well-Known Member

    Messages:
    361
    Likes Received:
    0
    Trophy Points:
    56
    The doctors can arrange to do a blood test to see what your B12 level is like, if its low you would be put on to a repeat treatment of B12 injections. I have my injection done every 3 months some will have it done more regularly like every 2 months.

    If it is found to be low in the first couple of weeks you would probably have 2 or 3 injections to boost your B12 level.
     
  7. Thommothebear

    Thommothebear Type 2 · Well-Known Member

    Messages:
    1,186
    Likes Received:
    1,056
    Trophy Points:
    178
    Interesting. i take vitamin B complex supplements not because of metformin but because it is supposedly good for some of the joint issues I've had over the years. Should I be asking my doctor to switch to injections perhaps? i wasn't aware that metformin interferes with dietary update if B 12
     
  8. St4cey

    St4cey · Active Member

    Messages:
    37
    Likes Received:
    0
    Trophy Points:
    26
    Hi there, I too have been experiencing lower to middle back ache and tummy ache that comes in waves, it's more uncomfortable than painful. I also take Metformin 2x1000mg twice per day. I've been ruling some other things out (change of contraceptive) before pursuing. Had 2 urine tests in the last week, the first had white blood cells present and the other was clear, put a third in on Fri and back at the docs on Mon to see what it comes back with. I'll mention the B12 as others have suggested and see what he says, I'm also seeing the Consultant at the hospital on 30th Aug so can run it past him also if the doctors don't investigate.
    The post and replies have been most helpful,thanks, let you know how I get on if anywhere!

    Stacey


    Sent from the Diabetes Forum App
     
  9. HpprKM

    HpprKM · Well-Known Member

    Messages:
    837
    Likes Received:
    27
    Trophy Points:
    48
    See my post on Metformin and Vitamin B12 deficiency - if you research online there are countless listings, including NHS, of the
    Links on this subject
    Sent from the Diabetes Forum App
     
  10. Maybird

    Maybird · Guest

    Isn't it unusual for a doctor to put someone who is not yet diabetic onto Metformin. My BG levels have been in the 6.7 to 6.9 range for the last two years so I am prediabetic type 2. My doctor only prescribes Metformin for a BG level of over 7
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook